Arizona, 2021

Hail and Damaging Wind in Arizona, August 15, 2021

August 15, 2021 · NWS FGZ · 4 events in 3 counties and zones

Thunderstorms across northern Arizona produced strong winds and hail as monsoon moisture remained over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms across northern Arizona produced strong winds and hail as monsoon moisture remained over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 15, 9:55 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 15, 9:55 AM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
955 AM MST Sun Aug 15 2021

.SYNOPSIS...Scattered thunderstorms will continue each day through
Monday, with the best coverage along and south of the Mogollon Rim
where a few strong storms are possible. Expect more widespread
showers and storms and cooler temperatures by mid next week.

&&

.DISCUSSION...Observations across northern Arizona show dewpoints
at or above 50F at most areas, with values in the 60s and 70s
south of the Mogollon Rim. This morning's upper-air sounding from
near Flagstaff shows less precipitable water than yesterday
morning, with PW dropping from 0.87 to 0.61. In addition, 500 mb
temperatures have warmed since yesterday morning, which may
explain the lack of storm activity observed in the Flagstaff area
yesterday afternoon.

Despite the decrease in PW and warmer mid-level temperatures,
model guidance generally agrees that there will be sufficient
instability for thunderstorms today. HREF model output suggests
between 1000-2000 J/kg of CAPE south of a line from the Grand
Canyon to Flagstaff to Show Low. North of that line, less
instability is forecast, but some HiRes model guidance predicts a
few storms forming near the Black Mesa area in far northeast
Arizona.

0-6 km Bulk Shear is highest across Yavapai County this
afternoon, with values ranging from 25-35 kts there. So, the best
combination of instability and shear will once again be across
Yavapai County this afternoon. We did see a couple of rotating
storms yesterday, and it looks like we may see a few more again
today.

Storms will be moving to the southwest between 10-15 mph today,
while the storm anvil clouds will be moving to the southeast. This
may aid in keeping convection more vigorous by preventing shading
ahead of the moving storms. So, considering everything, the main
concern for severe weather today will be from organized storms
propagating southwestward off the Mogollon Rim into Yavapai County
this afternoon. The threat of large hail and damaging winds is
increased today, while Flash Flooding is less of a concern -
except over burn scars.

&&

.PREV DISCUSSION /208 AM MST/...Expect another round of isolated
storms this afternoon, moving to the west-southwest. A disturbance
could enhance storm activity over the eastern part of the state
this evening. Monday, conditions look to remain the same except
storms look to move north to south.

Tuesday and Wednesday still look to be our big weather event days
for the week, with low level moisture increasing up into northern
Arizona. Anticipate more widespread coverage of storms with
hazards being flash flooding and the potential for an increased
chance of severe storms.

Thursday onward a downturn in storm activity looks to be possible
with dry air taking over the region. Expect isolated shower
activity primarily over higher elevations if this plays out.

&&

.AVIATION...For the 18Z package...Look for mainly VFR conditions
over the next 24 hours. Another round of isolated to scattered
showers and thunderstorms will develop this afternoon, first over
high terrain then moving southwestward. Storms will gradually
diminish after 03Z-05Z. Locally heavy rain and wind gusts to 40 kts
possible near any storms. Otherwise, generally light winds. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon showers and thunderstorms are
expected through Monday. The greatest coverage will be along and
south of the Mogollon Rim. Localized flash flooding and gusty
outflow winds are the main hazards. Warmer temperatures along with
light winds are otherwise expected.

Tuesday through Thursday...Chances for showers and thunderstorms
increase next week with the highest coverage on Tuesday and
Wednesday. Temperatures are expected to be slightly below normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/Kobold
AVIATION...JJ
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 15, 12:37 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1237 PM MST Sun Aug 15 2021

AZZ015-038-152000-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1237 PM MST Sun Aug 15 2021

...A strong thunderstorm will impact portions of Coconino County
through 100 PM MST...

At 1235 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Parks, or 19 miles west of Flagstaff, moving southwest
at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding and peasized hail is possible
         over portions of Interstate 17 near Williams.

Locations impacted include...
Raymond Boy Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3521 11193 3516 11187 3505 11194 3518 11207
TIME...MOT...LOC 1935Z 048DEG 19KT 3514 11196

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR

The radar

The Flagstaff radar (KFSX), 127 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Coconino

When
August 15, 2:25 PM MST to 2:30 PM MST
Where
Coconino County, 1.83 mi WSW of West Red Lake to 2.36 mi NNE of Williams Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.370, -112.200

A trained spotter reported hail the size of a quarter (1 inch diameter) 7 miles north-northwest of Williams. Other people reported golf ball sized hail (1 3/4 inch diameter) around the Williams area.

Hail, Navajo

When
August 15, 4:05 PM MST
Where
Navajo County, White Cone to 0.69 mi N of White Cone
Measured
1 in hail
Reported by
Public
Coordinates
35.600, -110.070

Hail the size of a quarter (1 inch in diameter) was reported in the community of White Cone.

Hail, Yavapai

When
August 15, 11:15 PM MST
Where
Yavapai County, 2.07 mi N of Chino Vly
Measured
1 in hail
Reported by
Public
Coordinates
34.760, -112.450

Quarter sized hail (1 inch diameter) was reported by three different sources around Chino Valley.

Thunderstorm Wind, Yavapai

When
August 15, 11:29 PM MST to 11:39 PM MST
Where
Yavapai County, 5.98 mi NNE of Iron Spgs
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.660, -112.530

A weather station north-northeast of Iron Springs recorded a peak wind gust of 58 MPH at 11:29 PM MST from a thunderstorm. Wind gusts to 56 MPH continued for another 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983207, 983208, 983224, 983220.